Alert archive / Montana / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 49, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jul 31, 2020, 7:27 PM MDT for Liberty County, Montana. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2020, 7:27 PM MDT (01:27 UTC)
- Expired
- Jul 31, 2020, 8:15 PM MDT
- In force
- 48 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 2.0 in
- Wind
- 60.0 mph
County Liberty County, MT
The radar
The Great Falls radar (KTFX), 102 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 1.5 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 706 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 2753 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.5
The text
As transmitted.
402
WUUS55 KTFX 010127
SVRTFX
MTC051-010215-
/O.NEW.KTFX.SV.W.0049.200801T0127Z-200801T0215Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
727 PM MDT Fri Jul 31 2020
The National Weather Service in Great Falls has issued a
* Severe Thunderstorm Warning for...
Southeastern Liberty County in north central Montana...
* Until 815 PM MDT.
* At 724 PM MDT, a severe thunderstorm was located 8 miles south of
Chester, moving south at 20 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Tiber Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
If on or near Tiber Dam and the Lake Elwell area, get away from the
water and move indoors or inside a vehicle. Remember, lightning can
strike out to 15 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Great Falls.
&&
LAT...LON 4831 11074 4826 11075 4814 11124 4845 11119
4850 11100
TIME...MOT...LOC 0124Z 340DEG 17KT 4839 11103
HAIL...2.00IN
WIND...60MPH
$$
TP1 follow-up statement
924
WWUS55 KTFX 010207
SVSTFX
Severe Weather Statement
National Weather Service Great Falls MT
807 PM MDT Fri Jul 31 2020
MTC051-010216-
/O.EXP.KTFX.SV.W.0049.000000T0000Z-200801T0215Z/
Liberty MT-
807 PM MDT Fri Jul 31 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LIBERTY COUNTY
WILL EXPIRE AT 815 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Great Falls.
LAT...LON 4831 11074 4826 11075 4814 11124 4845 11119
4850 11100
TIME...MOT...LOC 0206Z 340DEG 17KT 4820 11093
$$
TPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 5:27 PM MDT, 2 hours earlier.
Area forecast discussion, Jul 31, 5:27 PM MDT, 2 hours before
Area Forecast Discussion National Weather Service Great Falls MT 525 PM MDT Fri Jul 31 2020 Updated Aviation Discussion .SYNOPSIS... Hot and mostly dry weather continues through the weekend as a ridge remains overhead. Afternoon showers and thunderstorms will remain possible every afternoon through Monday, with any showers and storms quickly dying after sunset. && .DISCUSSION... A few isolated storms are beginning to pop up across the area this afternoon, mainly along an old outflow boundary formed from a decaying MCS over Eastern MT. Most of these should not be severe, though SPC has highlighted the area near the aforementioned boundary for a marginal risk of severe storms. Storms near this boundary will need to be watched closely for gusty winds and hail to the size of quarters. Elsewhere, storms should generally be weaker, though brief gusty winds cannot be ruled out. Tomorrow will not look that much different from today, nor will any day through Monday for that matter. Upper level ridging remains fully in control of our weather into early next week, which will keep things hot and mostly dry, save for a few isolated afternoon/evening showers and thunderstorms. Will have to keep an eye on any storms for dry lightning and outflow winds, but these impacts should be isolated. Temperatures will remain above average through Monday, with the peak of the heat coming Sunday or Monday. This will continue to create a low to moderate heat risk for those who are sensitive to the heat. For those wondering when this heat wave will end, it still appears that Tuesday will be the day to mark on the calendar. The upper level ridge will break down as an upper level trough pushes in, which will knock temperatures to around climatological average for early August (low to mid 80s). Temperatures will be highly dependent on exact timing of the arrival of this trough, though the NBM has seemed to converge a bit with some of the more recent runs. In any case, the main story on Tuesday may end up being the winds, with wind gusts across Northern Montana expected to exceed 20-25 knots. This will be a time period that needs to be watched for heightened fire danger. Looking further into next week, upper level ridging should begin to build back in, but will not be as strong as what it will be over the weekend, but temperatures should recover a bit as we head into later next week. Ludwig && .AVIATION... Updated 525 PM MDT Fri Jul 31 2020 (01/00Z TAF Period) Upper level ridge of high pressure remains centered over the Northern Rockies for generally light flow aloft with VFR conditions prevailing. Isolated thunderstorms that developed this afternoon near the mountains could bring some brief MVFR conditions to nearby sites as well as some localized gusty and erratic winds through this evening. Partial cloud-cover from thunderstorm remnants could continue across the region past this evening before skies clear again late tonight. Surface winds from the east to southeast will persist across the north-central MT plains tonight with winds otherwise light and variable outside of thunderstorm activity this evening. Hoenisch Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. NOTE: Amendments not scheduled for Ennis (KEKS) due to ongoing runway closure. && .FIRE WEATHER... Fire danger ratings across the region range from moderate up to high in some areas as fuels continue to dry. Lightning associated with isolated daily afternoon thunderstorms could initiate new fire starts, in addition to lightning related hold-overs that produce delayed ignition. A frontal system arrives on Tuesday, which is expected to lower temperatures back to near seasonal normals, but also cause gusty winds that could yield higher rates of spread on any new or existing wildfires. Fire weather headlines may be warranted early next week, so continue to monitor the forecast for updates. && .PRELIMINARY POINT TEMPS/POPS... GTF 61 92 62 93 / 10 10 20 10 CTB 59 89 58 90 / 10 10 20 10 HLN 60 94 60 94 / 10 10 30 10 BZN 57 93 57 94 / 10 10 10 10 WYS 45 87 47 88 / 10 20 10 10 DLN 55 90 55 90 / 20 10 10 0 HVR 61 91 61 92 / 0 0 10 0 LWT 58 86 56 88 / 10 10 10 0 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Jul 31, 2:28 PM MDT, 4 hours 59 minutes before
Special Weather Statement
National Weather Service Great Falls MT
228 PM MDT Fri Jul 31 2020
MTZ047-312115-
Blaine MT-
228 PM MDT Fri Jul 31 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BLAINE COUNTY UNTIL
315 PM MDT...
At 228 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Hays, or 17 miles west of Zortman, moving south at
5 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of south central
Blaine County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4792 10889 4779 10889 4778 10893 4793 10900
4794 10885 4792 10883
TIME...MOT...LOC 2028Z 343DEG 5KT 4788 10889
CMCSpecial weather statement, Jul 31, 2:45 PM MDT, 4 hours 42 minutes before
Special Weather Statement National Weather Service Great Falls MT 245 PM MDT Fri Jul 31 2020 MTZ011-013-047-312130- Chouteau MT-Hill MT-Blaine MT- 245 PM MDT Fri Jul 31 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BLAINE... SOUTHEASTERN HILL AND EASTERN CHOUTEAU COUNTIES UNTIL 330 PM MDT... At 245 PM MDT, Doppler radar was tracking a strong thunderstorm 13 miles southeast of Parker School, or 28 miles east of Big Sandy, moving south at 5 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of southwestern Blaine, southeastern Hill and eastern Chouteau Counties. LAT...LON 4803 10953 4815 10965 4820 10949 4809 10933 TIME...MOT...LOC 2045Z 000DEG 6KT 4813 10951 CMC
Special weather statement, Jul 31, 3:12 PM MDT, 4 hours 15 minutes before
Special Weather Statement
National Weather Service Great Falls MT
312 PM MDT Fri Jul 31 2020
MTZ047-312200-
Blaine MT-
312 PM MDT Fri Jul 31 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BLAINE COUNTY UNTIL
400 PM MDT...
At 312 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles southeast of Parker School, or 32 miles east of Big Sandy,
moving southeast at 20 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southwestern Blaine
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4797 10914 4785 10931 4807 10953 4811 10953
4815 10943
TIME...MOT...LOC 2112Z 317DEG 17KT 4806 10943
CMCSpecial weather statement, Jul 31, 6:15 PM MDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Great Falls MT
615 PM MDT Fri Jul 31 2020
MTZ045-010045-
Liberty-
615 PM MDT Fri Jul 31 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LIBERTY COUNTY...
At 614 PM MDT, a strong thunderstorm was located 7 miles northwest of
Chester, moving southeast at 30 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Chester, Lothair and Joplin.
This includes Highway 2 between mile markers 309 and 332.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.
LAT...LON 4857 11075 4848 11076 4832 11125 4871 11126
4878 11107
TIME...MOT...LOC 0014Z 332DEG 24KT 4859 11109
TPSpecial weather statement, Jul 31, 6:43 PM MDT, 44 minutes before
Special Weather Statement National Weather Service Great Falls MT 643 PM MDT Fri Jul 31 2020 MTZ011-010130- Hill- 643 PM MDT Fri Jul 31 2020 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HILL COUNTY... At 643 PM MDT, a strong thunderstorm was located 8 miles east of Gildford, or 20 miles west of Havre, moving southeast at 20 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Beaver Creek and Kremlin. This includes the following highways... Highway 2 between mile markers 355 and 376. Highway 87 between mile markers 103 and 109. If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. To report severe weather, contact your nearest law enforcement agency. They can relay your report to the National Weather Service office in Great Falls. LAT...LON 4865 11033 4873 11015 4851 10971 4835 11016 TIME...MOT...LOC 0043Z 333DEG 18KT 4859 11011 TP
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 6:11 PM MDT | Severe Thunderstorm Warning | TFX | Hill | 34 min |
| Jul 31, 6:15 PM MDT | Special Weather Statement | TFX | Liberty | 30 min |
| Jul 31, 6:26 PM MDT | Severe Thunderstorm Warning | TFX | Liberty | 34 min |
| Jul 31, 6:43 PM MDT | Special Weather Statement | TFX | Hill | 47 min |
| Jul 31, 6:59 PM MDT | Severe Thunderstorm Warning | TFX | Liberty | 31 min |
| Aug 1, 3:21 PM MDT | Special Weather Statement | TFX | Madison | 24 min |
| Aug 1, 3:28 PM MDT | Special Weather Statement | TFX | Meagher | 32 min |
| Aug 1, 3:31 PM MDT | Special Weather Statement | TFX | 14 min | |
| Aug 1, 4:01 PM MDT | Special Weather Statement | TFX | 29 min | |
| Aug 1, 4:05 PM MDT | Special Weather Statement | TFX | Meagher | 25 min |
| Aug 1, 4:50 PM MDT | Special Weather Statement | TFX | Judith Basin | 25 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.